South Dakota, 2009

Hail in South Dakota, August 6, 2009

August 6, 2009 · NWS UNR · 1 event in 1 county or zone

An early morning severe thunderstorm produced quarter sized hail north of Newell.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

An early morning severe thunderstorm produced quarter sized hail north of Newell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 6, 2:00 AM MST, 4 hours earlier.

Area forecast discussion, Aug 6, 2:00 AM MST, 4 hours before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
300 AM MDT THU AUG 6 2009

.DISCUSSION...CURRENT SURFACE ANALYSIS PLACES HIGH PRESSURE
STRETCHING FROM SOUTHWEST SASKATCHEWAN SOUTHEAST TOWARDS EASTERN
IOWA/FAR WESTERN NEBRASKA...WHILE LEE SIDE LOW IS STARTING TO
DEVELOP OVER EAST CENTRAL WYOMING. UPPER LEVEL ANALYSIS PLACES RIDGE
MOVING INTO THE CENTRAL CONUS...WITH AXIS PASSING NEAR THE
WYOMING/SOUTH DAKOTA BORDER...WHILE LOW PUSHES INTO THE CALIFORNIA
COAST. VARIOUS SHORT WAVES ARE MOVING THROUGH THE RIDGE...WITH ONE
OVER THE AREA PRODUCING SCATTERED THUNDERSTORMS MAINLY OVER SOUTH
CENTRAL SOUTH DAKOTA AND ANOTHER PRODUCING SOME SMALL STORMS OVER
NORTHEAST WYOMING.

FOR TODAY...RIDGE AXIS CONTINUES ITS SLOW EASTERLY SLIDE AS
AFOREMENTIONED UPPER LOW PUSHES TO THE NORTHEAST. SURFACE LOW WILL
SLOWLY SHIFT TO THE NORTH/NORTHEAST TOWARDS NORTHEAST
WYOMING/SOUTHEAST MONTANA. SOUTH/SOUTHEASTERLY WILL INCREASE BY THIS
AFTERNOON WITH THE TIGHTENING PRESSURE GRADIENT...USHERING IN PLENTY
OF LOW LEVEL MOISTURE. INSTABILITY INCREASES THROUGH THE AFTERNOON
INTO THE EARLY EVENING...WITH CAPE VALUES OF 1-2.5 KJ/KG. BULK SHEAR
WILL BE AROUND 40-55KTS BY LATE AFT/EARLY EVE...PLENTY TO SUPPORT
ROTATING UPDRAFTS. SO...THE STAGE WILL AGAIN BE SET FOR SEVERE
WEATHER THIS AFTERNOON INTO THIS EVENING. THE DIFFERENCE WITH TODAY
WILL BE THE POSSIBLE TORNADO THREAT. WITH THE ANTICIPATED POSITION
OF THE SURFACE LOW AND WARM FRONT...LOW LEVEL SHEAR WILL BE ON THE
INCREASE WITH MODELS INDICATING AT OR ABOVE 20KT 0-1 KM BULK SHEAR
BY THIS AFTERNOON/EARLY EVE OVER WEST CENTRAL SOUTH DAKOTA.

ON FRIDAY...UPPER LEVEL FLOW BECOMES MORE SOUTHWESTERLY AS UPPER LOW
SLIDES FROM NEAR THE OREGON/IDAHO BORDER TOWARDS MONTANA. SURFACE
LOW SHIFTS SLIGHTLY TO THE EAST. INSTABILITY WILL AGAIN BE ON THE
INCREASE...WITH FORECAST CAPE VALUES OF 1.5-2.5 KJ/KG EXPECTED BY
AFTERNOON OVER THE NORTHERN AND EASTERN CWFA. 0-6 KM BULK SHEAR WILL
REMAIN ON THE HIGH SIDE WITH THE STRONGER LOW LEVEL SHEAR PUSHING
FURTHER NORTH. THEREFORE...EXPECT ANOTHER SEVERE EVENT WITH A
CONTINUED TORNADO POTENTIAL...THOUGH THE FOCUS SHOULD SHIFT MORE
OVER NORTHWEST SOUTH DAKOTA.

FOR SATURDAY...CENTER OF UPPER LOW PASSES TO THE NORTHWEST OF THE
CWFA FROM MONTANA INTO NORTHWEST NORTH DAKOTA THROUGH THE DAY INTO
THE EVENING. AS IT DOES...A ROUND OF POTENT SHORT WAVES WILL SWING
THROUGH THE AREA. EXPECT ANOTHER ROUND OF THUNDERSTORMS TO
DEVELOP...PARTICULARLY OVER THE NORTHERN AND EASTERN CWFA. WITH
HIGHER INSTABILITY PREDICTED OVER THAT AREA...ANTICIPATED THAT
ANOTHER ROUND OF SEVERE WEATHER WILL BE POSSIBLE....PARTICULARLY
TOWARDS CENTRAL SOUTH DAKOTA. STORMS WILL TAPER OFF FROM WEST TO
EAST THROUGH THE EVENING.

EXTENDED...UPPER TROF WILL SLIDE ACROSS THE AREA SUNDAY...WITH
THUNDERSTORMS POSSIBLE...ESPECIALLY OVER WESTERN SD. TROF WILL BE
REPLACED BY A BROAD UPPER RIDGE EARLY NEXT WEEK...FOR MAINLY DRY
CONDITIONS...ALTHOUGH NOCTURNAL THUNDERSTORMS POSSIBLE OVER SOUTH
CENTRAL SD AS LOW LEVEL JET DEVELOPS. TEMPS WILL GRADUALLY WARM AS
COOL SURFACE HIGH MOVES SOUTHEASTWARD AND UPPER RIDGE BUILDS.

&&

.AVIATION...CLUSTER OF TSTMS EXITING SCNTRL SD THIS MRNG... WHILE
MORE WEAK TSMS DVLPG OVR NERN WY. REST OF FCST AREA HAS SCT-BKN MID
LVL CLDS. TSTMS WILL DVLP AGAIN THIS AFTN AND EVNG...ESPECIALLY OVER
NERN WY AND NWRN SD...WITH SOME BCMG SEVERE AND MVFR CONDITIONS.
GUSTY S-SE WINDS ARE EXPECTED ACRS SRN SD THRU THE DAY.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&
Hazardous weather outlook, Aug 6, 5:50 AM MST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE RAPID CITY SD
650 AM MDT THU AUG 6 2009

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-071300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
650 AM MDT (750 AM CDT) THU AUG 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE MOVING ACROSS WESTERN
SOUTH DAKOTA THIS MORNING...WITH SOME STORMS PRODUCING LARGE HAIL
AND HEAVY RAIN OVER NORTHWESTERN SOUTH DAKOTA.

ANOTHER ROUND OF THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND
EVENING AS A LOW PRESSURE SYSTEM MOVES INTO THE AREA. THERE IS A
SLIGHT RISK THAT SOME OF THE STORMS MAY BECOME SEVERE OVER WESTERN
AND SOUTH CENTRAL SOUTH DAKOTA...AND NORTHEASTERN WYOMING. LARGE HAIL
AND HEAVY RAIN WILL BE THE MAIN THREAT...ALTHOUGH SOME STORMS MAY
ALSO PRODUCE DAMAGING WIND GUSTS. THERE IS ALSO A POSSIBILITY THAT
SOME OF THE STRONGER STORMS COULD PRODUCE A TORNADO.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FRIDAY WILL BRING A CONTINUED CHANCE FOR THUNDERSTORMS. THERE IS A
SLIGHT RISK THAT SOME OF THE THUNDERSTORMS MAY BECOME SEVERE ON
FRIDAY...MAINLY NORTH AND EAST OF A LINE FROM DEVILS TOWER TO CUSTER
TO PINE RIDGE. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN
THREATS. THERE IS ALSO THE POSSIBILITY THAT SOME OF THE STRONGER
STORMS COULD PRODUCE A TORNADO...PARTICULARLY OVER NORTHWEST SOUTH
DAKOTA.

THE CHANCES FOR THUNDERSTORMS WILL CONTINUE INTO SATURDAY. THERE IS
A SLIGHT RISK THAT SOME OF THESE STORMS COULD BECOME SEVERE...
MAINLY EAST OF A LINE FROM SPEARFISH TO RAPID CITY TO PINE RIDGE.
LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND FRIDAY.

In the hours before

Special weather statement, Aug 6, 12:22 AM MST, 5 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
122 AM MDT THU AUG 6 2009

SDZ032-043-046-060815-
HAAKON-JACKSON-MELLETTE-
INCLUDING THE CITIES OF...BELVIDERE...CEDAR BUTTE...
KADOKA AND MIDLAND
122 AM MDT THU AUG 6 2009

...STRONG THUNDERSTORM APPROACHING THE AREA...

AT 121 AM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH NICKEL
SIZED HAIL...WIND GUSTS TO 50 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING. THIS STORM WAS LOCATED 7 MILES SOUTH OF PHILIP...AND WAS
MOVING SOUTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  KADOKA...
  MIDLAND...
  BELVIDERE...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 139 AND
174...

HELGESON
Special weather statement, Aug 6, 1:31 AM MST, 4 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
231 AM MDT THU AUG 6 2009

SDZ046-047-049-060930-
MELLETTE-TODD-TRIPP-
331 AM CDT THU AUG 6 2009

...STRONG THUNDERSTORMS CROSSING SOUTH CENTRAL SOUTH DAKOTA...

AT 329 AM CDT...DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS WITH
NICKEL SIZED HAIL...WIND GUSTS TO 50 MPH...AND FREQUENT CLOUD TO
GROUND LIGHTNING. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 13 MILES NORTHEAST OF CEDAR BUTTE TO 8 MILES SOUTH OF
HAMILL...AND WERE MOVING SOUTHEAST AT 20 MPH.

SANDERS
Special weather statement, Aug 6, 4:11 AM MST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
511 AM MDT THU AUG 6 2009

SDZ031-032-042>044-046-073-061215-
BENNETT-HAAKON-JACKSON-MELLETTE-PENNINGTON CO PLAINS-SHANNON-
SOUTHERN MEADE CO PLAINS-
INCLUDING THE CITIES OF...ALLEN...BELVIDERE...
CACTUS FLAT AND CEDAR BUTTE
511 AM MDT THU AUG 6 2009

...STRONG THUNDERSTORMS APPROACHING THE AREA...

AT 509 AM MDT...DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS WITH
PENNY SIZED HAIL...WIND GUSTS TO 40 MPH...AND FREQUENT CLOUD TO
GROUND LIGHTNING. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM NEW UNDERWOOD TO 5 MILES SOUTHWEST OF HISLE...AND WERE MOVING
NORTHEAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
  OWANKA AND POTATO CREEK...
  WICKSVILLE AND HISLE...
  WASTA AND PINNACLES RANGER STATION...
  INTERIOR...
  WALL AND CEDAR PASS...
  ELM SPRINGS...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 74 AND
161...

SCHILD

The radar

The Rapid City radar (KUDX), 88 km away, was scanning. The volume nearest the first event began at 13:01 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Butte

When
August 6, 6:00 AM MST
Where
Butte County, 5 mi N of Newell
Measured
1 in hail
Reported by
Public
Coordinates
44.792, -103.430

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2009Every state in 2009This day in weather historyWarnings in South Dakota, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 179260.